Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2018, 8:16 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2018, 8:16 PM MDT (02:16 UTC)
- Expired
- Jun 5, 2018, 9:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 8:07 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1433 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted.
350
WUUS53 KBIS 060216
SVRBIS
NDC037-085-060315-
/O.NEW.KBIS.SV.W.0053.180606T0216Z-180606T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
916 PM CDT TUE JUN 5 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in south central North Dakota...
Southern Grant County in south central North Dakota...
* Until 1015 PM CDT/915 PM MDT/.
* At 916 PM CDT/816 PM MDT/, a severe thunderstorm was located 7
miles north of Thunder Hawk, or 13 miles northeast of Lemmon,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and southern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4595 10200 4616 10199 4628 10123 4594 10123
TIME...MOT...LOC 0216Z 269DEG 23KT 4604 10191
HAIL...1.00IN
WIND...60MPH
$$
CJS3 follow-up statements
790
WWUS53 KBIS 060231
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
931 PM CDT TUE JUN 5 2018
NDC037-085-060315-
/O.CON.KBIS.SV.W.0053.000000T0000Z-180606T0315Z/
Sioux ND-Grant ND-
931 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR SOUTHWESTERN SIOUX AND SOUTHERN GRANT COUNTIES...
At 930 PM CDT/830 PM MDT/, a severe thunderstorm was located near
Keldron, or 18 miles east of Lemmon, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Sioux and southern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4595 10193 4617 10190 4628 10123 4594 10123
TIME...MOT...LOC 0230Z 274DEG 23KT 4601 10178
HAIL...1.75IN
WIND...60MPH
$$
CJS601
WWUS53 KBIS 060258
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
958 PM CDT TUE JUN 5 2018
NDC037-085-060315-
/O.CON.KBIS.SV.W.0053.000000T0000Z-180606T0315Z/
Sioux ND-Grant ND-
958 PM CDT TUE JUN 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR SOUTH CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES...
At 957 PM CDT/857 PM MDT/, a severe thunderstorm was located 15 miles
south of Carson, or 19 miles southeast of Elgin, moving east at 30
mph. This is a new severe thunderstorm. The earlier severe storm that
was affecting areas of southwestern Sioux County has moved into South
Dakota.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Sioux and southeastern Grant Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4595 10169 4620 10170 4628 10123 4594 10123
TIME...MOT...LOC 0257Z 273DEG 27KT 4619 10156
HAIL...1.00IN
WIND...60MPH
$$
CJS296
WWUS53 KBIS 060312
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1012 PM CDT TUE JUN 5 2018
NDC037-085-060322-
/O.EXP.KBIS.SV.W.0053.000000T0000Z-180606T0315Z/
Sioux ND-Grant ND-
1012 PM CDT TUE JUN 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for south central North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4595 10169 4620 10170 4628 10123 4594 10123
TIME...MOT...LOC 0312Z 274DEG 23KT 4616 10146
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:42 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 5, 5:42 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 642 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 640 PM CDT Tue Jun 5 2018 No major deviations from the previous thinking for tonight. We're still on track for scattered severe storms to develop this evening, roughly between 01-03 UTC across south central ND. Next forecast update will be for severe watch issuance, which SPC indicated if issued would happen between 01-02 UTC. && .SHORT TERM...(This evening through Wednesday) Issued at 226 PM CDT Tue Jun 5 2018 Tonight's severe weather threat over south central North Dakota and the southern James River Valley highlights the short term. An upper level ridge will move across the state through the afternoon as a northern stream shortwave approaches from the west. While most of the energy from this wave will stay north of the international border, two separate pieces of energy are evident on water vapor and visible satellite imagery. One impulse was associated with some scattered convection across eastern Montana, and a stronger impulse was located over eastern Wyoming. At the surface, a weak cold front was extending south southwest from low pressure located over central Manitoba to near Hettinger. Showers from the impulse over Montana will make their way into western North Dakota through the afternoon, moving northeast. Ahead of the cold front, the warm sector will likely remain capped through the afternoon, with very warm surface temperatures (reaching into the low to mid 90s across south central and the James River Valley), neutral to slightly rising heights, and very little large scale forcing. Additionally, RAP soundings suggest a modest, yet deep elevated mixed layer over KJMS and KBIS through the afternoon. With very little cloud cover across the south central and southeast, temperatures in the upper 80s to the lower 90s, and dewpoints in the upper 50s to the lower 60s, the atmosphere will become moderately unstable with MLCAPE values reaching as high as 1500 to 2500 J/kg. By 00z the impulse moving northeast out of Wyoming will have accelerated across western South Dakota, bringing with it height falls. This evening, the cold front will likely be draped from near Carrington, southwest to Bismarck, to near Elgin. As heights begin to fall and we cool aloft, both waves will allow convection to initiate along or behind the cold front in the 00z to 03z time frame. High Resolution guidance is in relatively good agreement with regards to convective initiation timing and general location. The first storms are likely to develop near Carrington where capping will be at a relative minimum, before building southwest along the rest of the frontal zone. When storms do initiate, they are likely to become rapidly severe with plenty of MUCAPE and deep layer shear ranging from 35 to 45 knots. A consistent signal has been present among SPC HREF ensemble members regarding strong updraft helicity with these storms, painting neighborhood probabilities of UH greater than 100 m2/s2 in the 50 to 70 percent range, generally in the window from 02z to 05z. This signal suggests that any storms that do form will exhibit strong supercell characteristics. Low level wind fields to not appear very favorable for tornadic development, but strong rotating updrafts will be favorable for the production of very large hail, possibly greater than 2 inches in diameter, damaging wind gusts, and heavy rainfall. Also of note is that several convection allowing models have been consistently showing UH values greater than 200 m2/s2, including both the operational and the experimental HRRR cores. Convection should begin to diminish in intensity around 06z, but showers and thunderstorms may linger across the south through 09z to 11z. .LONG TERM...(Wednesday night through Tuesday) Issued at 226 PM CDT Tue Jun 5 2018 Ridging builds back in again on Wednesday with pleasant weather and highs in the 70s with some lower 80s across the south. Another impulse approaches late Thursday, bringing the next chance for showers and thunderstorms Thursday afternoon into Friday morning. SPC has southwest North Dakota in a slight risk for Day 3. A deepening longwave trough and stronger wave will approach the state on Sunday and will bring our next chance of widespread showers and thunderstorms late Sunday and into Monday. This will also be a system we will have to monitor for severe weather potential as details continue to come into view, as the pattern has consistently been advertised on the GFS and ECMWF. 00z CIPS analog guidance was also showing a signal for some severe weather during this time period. Temperatures will generally remain in the 70s and 80s through the extended time period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Jun 5 2018 Showers and thunderstorm will develop across south central and southeastern ND this evening, possibly impacting both KBIS and KJMS. Strong to severe storms will be possible at both terminals from 02-06Z. Winds associated with any storms will be gusty and very erratic. Overall VFR conditions are expected through the period, though any strong thunderstorm will likely produce IFR or lower conditions for a period this evening/early Wed morning, again for KJMS and KBIS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Jun 5, 5:34 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 634 PM CDT Tue Jun 5 2018 NDZ020-022-023-025-033>037-040>048-050-051-062345- Oliver-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 634 PM CDT Tue Jun 5 2018 /534 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are forecast across portions of south central North Dakota and into the James River Valley this evening through early morning Wednesday. The main hazards will include large hail possibly greater than 2 inches, damaging winds greater than 70 mph, and heavy rainfall. A few tornadoes will also be possible early on during the storm development. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and tonight. Expect supercell thunderstorms to rapidly develop along a northeast to southwest oriented cold front between 7 pm to 10 pm CDT. This front will extend from just west of Carrington, southwest to near Bismarck, and near Elgin and Hettinger. NDZ001>005-009>013-017>019-021-031-032-062345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings- 634 PM CDT Tue Jun 5 2018 /534 PM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms this evening. The threat for severe weather will be low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms continue Wednesday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:34 PM MDT | Special Weather Statement | BIS | Grant | 26 min |
| Jun 5, 8:59 PM MDT | Special Weather Statement | BIS | Kidder | 31 min |
| Jun 5, 9:29 PM MDT | Special Weather Statement | BIS | Dickey | 46 min |
| Jun 5, 9:42 PM MDT | Special Weather Statement | BIS | Stutsman | 33 min |
| Jun 5, 9:53 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 37 min |
| Jun 5, 9:59 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 48 min |
| Jun 5, 10:21 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 37 min |
| Jun 5, 10:37 PM MDT | Special Weather Statement | BIS | McIntosh | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.